Archives of the Turkish Society of Cardiology
Polymorphic ventricular tachycardia (Torsades de pointes) due to licorice root tea [Turk Kardiyol Dern Ars]
Turk Kardiyol Dern Ars. 2013; 41(3): 241-244 | DOI: 10.5543/tkda.2013.72547

Polymorphic ventricular tachycardia (Torsades de pointes) due to licorice root tea

Serkan Öztürk1, Kayıhan Karaman2, Mustafa Çetin2, Alim Erdem1
1Department of Cardiology, Abant Izzet Baysal University Faculty of Medicine, Bolu, Turkey
2Department of Cardiology, Kahramanmaras Public Hospital, Kahramanmaras, Turkey

Longed QT syndromes are cardiac repolarization disorders characterized by longed QT intervals on ECG. This electrophysiological abnormality may lead to syncope or sudden cardiac death due to rapid, polymorphic ventricular tachycardia (VT). Licorice root (Glycyrrhizin glabra root) contains Glycyrrhizin, sterols and many flavones. Glycyrrhizin may have effects on cardiac repolarization and depolarization through the autonomic nervous system. We present a case of polymorphic VT (torsades de pointes) secondary to drinking 5-6 glasses of licorice root tea for constipation for 2 days prior to admission to emergency department. Licorice root consumption should be taken into account in all patients admitted to the hospital for cardiac arrhythmia. It may cause cardiac arrhythmia when consumed regularly and in excessive amounts.

Keywords: Glycyrrhiza/adverse effects, syndrome; hyperkalemia/ etiology; long QT syndrome/complications/diagnosis; plants, medicinal; tachycardia, ventricular.

How to cite this article
Serkan Öztürk, Kayıhan Karaman, Mustafa Çetin, Alim Erdem. Polymorphic ventricular tachycardia (Torsades de pointes) due to licorice root tea. Turk Kardiyol Dern Ars. 2013; 41(3): 241-244

Corresponding Author: Serkan Öztürk, Türkiye
© Copyright 2019 Archives of the Turkish Society of Cardiology
LookUs & Online Makale